Alert archive / Virginia / Special Weather Statements in 2017
Special Weather Statement, NWS Blacksburg, VA
NWS Blacksburg, VA issued this special weather statement at Jun 18, 2017, 3:08 PM EDT for Smyth County, Virginia. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 18, 2017, 3:08 PM EDT (19:08 UTC)
- Expired
- Jun 18, 2017, 3:30 PM EDT
- In force
- 22 min
- Issued by
- NWS Blacksburg, VA
County Smyth County, VA
The radar
The Roanoke radar (KFCX), 118 km from the middle of the area, began a volume at 19:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.1 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 711 J/kg
- Mixed-layer CIN
- -39 J/kg
- Mixed-layer LCL
- 664 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- 10 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
668
WWUS81 KRNK 181908
SPSRNK
Special Weather Statement
National Weather Service BLACKSBURG VA
308 PM EDT SUN JUN 18 2017
VAZ009-181930-
Smyth-
308 PM EDT SUN JUN 18 2017
...A STRONG THUNDERSTORM WILL AFFECT
CENTRAL SMYTH COUNTY...
At 307 PM EDT, a strong thunderstorm was located over Marion, moving
northeast at 15 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm. Torrential rainfall is also occurring with this storm, and
may cause localized flooding.
Locations impacted include...
Marion...
Chilhowie...
Mount Rogers National Recreation Area...
Nebo...
and Adwolf.
LAT...LON 3697 8141 3683 8130 3671 8165 3677 8169
3679 8170 3683 8174 3684 8173
TIME...MOT...LOC 1907Z 235DEG 11KT 3684 8151
$$
RSWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Jun 18, 2:28 PM EDT, 40 minutes earlier.
Area forecast discussion, Jun 18, 2:28 PM EDT, 40 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 228 PM EDT Sun Jun 18 2017 .SYNOPSIS... High pressure offshore will maintain a warm and humid airmass across the region, continuing our chances for scattered showers and thunderstorms through tonight. A weak cold front will approach the area from the northwest by Monday with a better chance for strong thunderstorms and heavy rainfall. Behind the front, a bit drier weather is expected through the middle of next week, along with a warming trend to above normal temperatures. && .NEAR TERM /THROUGH TONIGHT/... As of 1000 AM EDT Sunday... Satellite imagery shows eroding clouds over the region and earlier bloom of light showers across the NRV have dissipated. Expect increasing sunshine to create considerable instability as modified 12Z RNK sounding indicates potential for CAPE values to meet or exceed 2000J/Kg this afternoon. However, the environment remains weakly forced as the approaching cold front remains well off to our west and indications are that upstream outflow from earlier convection will wash out before reaching our area. Thus, will be relying on orographic effects and subtle mesoscale boundaries to initiate convection. Believe the most likely scenario will be for most of the thunderstorm activity to occur west of the Blue Ridge later in the afternoon. The airmass remains juicy with precipitable water values generally over 1.5 inches so locally heavy rain is expected with storms. Increasing swly flow ahead of the front late in the day will also give storms a boost and help some clusters organize with the potential for gusty winds and hail in the stronger updrafts. Since the better synoptic support will still be off to the west with the cold front, storms this afternoon are expected to exhibit a strong diurnal trend and taper off this evening. Previous discussion... Residual weak upper trough and associated leftover sheared energy aloft will continue to persist over the region today in advance of a much stronger digging 500 mb upper system that will approach later tonight. However despite lingering tropical moisture, forcing remains rather limited this afternoon under better mixing and some subsequent drop in low level moisture. Guidance also remains quite widely scattered with afternoon convection with focus mainly along the Blue Ridge given weak convergence and better instability than yesterday. This should lead to scattered coverage mainly along/west of I-81 early this afternoon per latest HRRR, with perhaps isolated coverage east of the mountains as old outflow translates east later in the day. Appears better concentration of storms may actually take place along/west of the I-77 corridor late in the day or early evening as an outflow band from upstream Midwest convection propagates east ahead of a another shortwave aloft and enhances going coverage. This a bit more uncertain but in line with the latest HiRes-ARW and to some degree the Cam ensembles. Thus after tweaking down pops early on, left in a few swaths of low likely pops southern Blue Ridge west into this evening with low chances for less coverage elsewhere. Will be warmer and turning a bit more breezy this afternoon as southwest flow starts to increase ahead of the upstream cold front. With 850 mb temps back to around +20C under plenty of sun after early fog fades, bumped highs close to the warmer Mav/Euro Mos with 80s to low 90s outside of the higher elevations. Expect evening convection to fade before midnight ahead of another band of showers/storms in advance of the cold front that should arrive in the far northwest by daybreak Monday. Timing and coverage given early morning arrival remains iffy but enough to keep some higher pops mainly west of I-81 late with little east of the Blue Ridge at this point. Otherwise partly to mostly cloudy and quite warm with mixing/clouds keeping lows in the muggy 65-72 range. && .SHORT TERM /MONDAY THROUGH WEDNESDAY NIGHT/... As of 400 AM EDT Sunday... Early Monday, widespread convection is likely to be ongoing across the western parts of the CWA, having spread eastward into the area overnight as a short wave embedded within a broad trough moving slowly through the Great Lakes. As always with this type of situation, it is somewhat unclear as to how much/when/where strong to severe thunderstorms will redevelop. Current thinking is that morning activity will be in a dissipating state, then redevelop mainly along and east of the Blue Ridge during the afternoon. Models have slowed somewhat in the forward progression of this synoptic scale system, so activity may tend to develop a little further west toward the WV/VA border in the afternoon, depending on amount of air mass recovery from morning convection. Do feel that situation is conditional based largely on potential heating, which should be maximized east of the Blue Ridge. Convection will be slow to spread east and south and will likely linger through the evening into the overnight hours across the Piedmont and north central NC counties. While this convection will not be particularly strong, it still poses a heavy rain threat. Will discuss this threat in further detail in the hydro section below. SPC has outlooked much of the area for a slight risk of severe, except the far west, where it is just marginal and morning activity will likely suppress the threat somewhat there. Instability is conditional as noted on amount of heating, but feel that this will occur sufficiently across the Piedmont to support some fairly robust clusters or small line segments during the afternoon east of the Blue Ridge that mainly pose a damaging wind threat. Tuesday through Wednesday, a baroclinic boundary/frontal zone will linger near or across the southeast part of the CWA. Am not confident based on lack of southward push of the upper trough that the front will move far enough south/east of the CWA to provide any bonafide drying to areas east-south of the Blue Ridge, especially Southside VA and the NC Piedmont. Will retain slight chance to chance pops through the period, more so Tuesday than Wednesday, but until there is better consensus among the models as to how far southeast the baroclinic zone will go before stalling, am leaning toward the pessimistic side across the southeast part of the CWA. The northwest part of the CWA should see less convection than in recent days, along with slightly lower dewpoints. Temperatures will remain warm through the period, but some relief from the high humidity levels of recent days can be expected across the northwest. 850mb temps hovering around +20C Monday will drop back toward +15C by Tue-Wed. Look for highs mainly in the 80s, except 70s mountains and lows in the 60s. && .LONG TERM /THURSDAY THROUGH SATURDAY/... As of 415 AM EDT Sunday... The extended portion of the forecast is high problematic and uncertain focusing around a tropical system that is advertised by all models to track through the Gulf early next week. The problem is that there is no consensus yet as to where this system will track inland, how long it will linger in a certain area, and where the remnant moisture will remain. Solutions vary widely from the GFS which stalls the system with massive amounts of rainfall across southern GA/AL early in the week, then take it northeast across the Carolinas, to most other model solutions that take it much further west toward TX/LA, but then the remnant moisture eventually gets caught up in the mean flow bringing the deep tropical moisture back into VA/NC during the mid to later part of next week. Entirely too much uncertainty to key on any one solution at all. The GFS exhibits the greatest deviation from the mean and has in general been thrown out by WPC as well as by me at this point. Thus, the tropical system will likely not influence our weather until the later part of next week at the earliest. Instead, we can likely expect an increase in showers and thunderstorms after a slightly drier Tue/Wed period as upper troughing persists across the Great Lakes and keeps our region subject to northwest flow disturbances. Above normal temperatures will be the rule during much of this period, especially into the weekend as 850mb temps hover into the +20C to +22C levels across VA/NC. && .AVIATION /18Z SUNDAY THROUGH FRIDAY/... As of 225 PM EDT Sunday... Expect another day of generally VFR flight conditions with VCTS this TAF period. Will use VCTS for prevailing conditions and issue short term amendments when radar trends show near term convection approaching an airfield. Winds will be increasing a bit as swly flow amplifies ahead of approaching cold front, but expect gusts to remain in the ball park of 20kts. Higher gusts should be expected near thunderstorms. Expect convection to largely dissipate this evening with loss of heating, but expect more in the way of lingering cloud cover. This may limit fog/stratus development compared to previous nights, but still expect at least a tempo to MVFR/IFR toward daybreak, especially if clouds disperse more than anticipated and if an airfield receives a good dose of rain this evening. The cold front will slowly move in from the west tomorrow with more thunderstorms expected. Storms tomorrow have the potential to become severe with gusty winds, hail, and heavy downpours. Timing is a bit varied between guidance solutions so will not get too detailed so close to the end of the period. Extended Aviation Discussion... Appears will see more in the way of widespread VFR conditions develop by midweek given arrival of post frontal dry air with only brief periods of fog resulting in brief sub-VFR during the late night/early morning hours. However given uncertainty in just how far south the deeper moisture may or may not make it, the threat for isolated showers could still linger Tuesday through Thursday at this point. && .HYDROLOGY... As of 420 AM EDT Sunday... While there have been localized issues of flooding and flash flooding over the past 3-4 days, mainly across Southside VA, the Roanoke area, NC Piedmont, as well as a few other spots, there are other areas that have had very little rainfall during the past two weeks. Do not feel that rainfall will be widespread enough or heavy enough over a large enough area to warrant a flood or flash flood watch at this point in time. If any hydro watch were issued, a flash flood would probably be more appropriate given the localized nature of summertime convective thunderstorms and past localized rainfall. A flood watch would be more appropriate for widespread rainfall and runoff into area rivers when evapotransporation is low, which is certainly not the case as we near the summer solstice. In addition, projected average rainfall amounts around an inch or so do not warrant a flash flood watch. Problems can be handled via localized flood advisories, warnings, or flash flood warnings in the worst case scenarios, just as have been done during the past week. Later shifts will continue to monitor the situation. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...MBS/JH NEAR TERM...MBS/JH SHORT TERM...RAB LONG TERM...DS/RAB AVIATION...MBS/JH HYDROLOGY...RAB
Hazardous weather outlook, Jun 18, 4:24 AM EDT, 10 hours 44 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 424 AM EDT Sun Jun 18 2017 VAZ007-WVZ042>044-507-508-190830- Tazewell-Mercer-Summers-Monroe-Eastern Greenbrier-Western Greenbrier- 424 AM EDT Sun Jun 18 2017 This Hazardous Weather Outlook is for southwest Virginia and southeast West Virginia. .DAY ONE...Today and tonight. Scattered slow moving strong to isolated severe thunderstorms could produce localized flooding this afternoon through tonight. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Additional strong to isolated severe thunderstorms will be possible Monday along a passing cold front. Heavy rainfall may also result in localized flooding. For Tuesday through Saturday, the probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ001>006-018>020-VAZ009>020-022>024-032>035-043>047-058-059-190830- Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes- Yadkin-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-Carroll- Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Patrick- Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell-Appomattox- Buckingham-Halifax-Charlotte- 424 AM EDT Sun Jun 18 2017 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia and west central Virginia. .DAY ONE...Today and tonight. Scattered slow moving strong thunderstorms could produce localized flooding this afternoon and evening. .DAYS TWO THROUGH SEVEN...Monday through Saturday. There is a slight risk for severe thunderstorms containing damaging winds as well as large hail ahead of a cold front on Monday. Locally heavy rainfall could also result in localized flooding. For Tuesday through Saturday, the probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jun 18, 1:48 PM EDT, 1 hour 20 minutes before
Special Weather Statement National Weather Service BLACKSBURG VA 148 PM EDT SUN JUN 18 2017 VAZ009-012-015-181815- Grayson-Wythe-Smyth- 148 PM EDT SUN JUN 18 2017 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN SMYTH...SOUTHWESTERN WYTHE AND NORTH CENTRAL GRAYSON COUNTIES... At 147 PM EDT, a strong thunderstorm was located over Troutdale, moving northeast at 15 mph. Winds in excess of 30 mph and half inch hail are possible with this storm. Locations impacted include... Sugar Grove... Troutdale... Flatridge... and Comers Rock. LAT...LON 3666 8137 3671 8144 3687 8134 3680 8116 TIME...MOT...LOC 1747Z 219DEG 15KT 3672 8139 DS
Special weather statement, Jun 18, 1:52 PM EDT, 1 hour 16 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
152 PM EDT SUN JUN 18 2017
VAZ022-034-181830-
Roanoke-Bedford-
152 PM EDT SUN JUN 18 2017
...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL ROANOKE AND WEST
CENTRAL BEDFORD COUNTIES...
At 152 PM EDT, a strong thunderstorm was located over Vinton, moving
northeast at 20 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Roanoke...
Vinton...
and Stewartsville.
LAT...LON 3733 7971 3722 7988 3725 7991 3733 7987
3731 7985 3732 7984 3734 7981 3734 7980
3735 7979 3737 7978 3736 7977
TIME...MOT...LOC 1752Z 219DEG 18KT 3725 7989
DSSpecial weather statement, Jun 18, 3:05 PM EDT, 3 minutes before
Special Weather Statement National Weather Service Blacksburg VA 305 PM EDT Sun Jun 18 2017 NCZ001>003-018-019-VAZ009>018-022>024-032>035-182115- Ashe-Alleghany NC-Surry-Watauga-Wilkes-Smyth-Bland-Giles-Wythe- Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig-Roanoke-Botetourt- Rockbridge-Patrick-Franklin-Bedford-Amherst- Including the cities of West Jefferson, Sparta, Dobson, Boone, Wilkesboro, Marion, Bland, Pearisburg, Wytheville, Radford, Pulaski, Blacksburg, Independence, Whitetop, Troutdale, Volney, Galax, Floyd, New Castle, Roanoke, Salem, Fincastle, Lexington, Buena Vista, Stuart, Rocky Mount, Bedford, and Amherst 305 PM EDT Sun Jun 18 2017 ...HIT AND MISS THUNDERSTORMS WILL AFFECT THE MOUNTAINS AND FOOTHILL COUNTIES THIS AFTERNOON... Scattered showers and thunderstorms will track across the mountains of southwestern Virginia and northwestern North Carolina this afternoon. Most of these storms will produce heavy downpours with amounts ranging from a quarter to half an inch. Storms should not remain over an area for more than 30 minutes, tracking from the southwest to the northeast. Storms may intensify this evening with a few producing torrential downpours with rainfall amounts up to an inch. Small hail and wind gusts up to 40 mph are also possible in stronger storms. RCS
Special weather statement, Jun 18, 3:08 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
308 PM EDT SUN JUN 18 2017
VAZ009-181930-
Smyth-
308 PM EDT SUN JUN 18 2017
...A STRONG THUNDERSTORM WILL AFFECT
CENTRAL SMYTH COUNTY...
At 307 PM EDT, a strong thunderstorm was located over Marion, moving
northeast at 15 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm. Torrential rainfall is also occurring with this storm, and
may cause localized flooding.
Locations impacted include...
Marion...
Chilhowie...
Mount Rogers National Recreation Area...
Nebo...
and Adwolf.
LAT...LON 3697 8141 3683 8130 3671 8165 3677 8169
3679 8170 3683 8174 3684 8173
TIME...MOT...LOC 1907Z 235DEG 11KT 3684 8151
RSThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 18, 1:48 PM EDT | Special Weather Statement | RNK | Grayson | 27 min |
| Jun 18, 1:52 PM EDT | Special Weather Statement | RNK | City of Roanoke | 38 min |
| Jun 18, 4:59 PM EDT | Special Weather Statement | RNK | Smyth | 61 min |
Nearby
Special Weather Statements in Virginia, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.